Missouri, 2002

Flooding in Missouri, May 6 to 17, 2002

May 6 to 17, 2002 · NWS EAX · 13 events in 10 counties and zones

13 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 4:25 AM CST, 35 minutes earlier.

Area forecast discussion, May 6, 4:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 AM CDT MON MAY 6 2002

FORECAST CONCERNS CONTINUE TO BE WITH CONVECTIVE POTENTIAL FOR
TODAY THROUGH WEDNESDAY. BOW ECHO CONTINUING TO WEAKEN AS IT MOVES
INTO AREA OF WEAKER INSTABILITY IN CENTRAL MO...WHILE ACTIVITY ALONG
NE/IA/MO BORDER STRENGTHENING ON NOSE OF LLJ. EXPECT ACTIVITY TO
GRADUALLY WEAKEN BY MID MORNING...WITH REDEVELOPMENT OCCURRING THIS
AFTERNOON. UPR LVL JET WILL MOVE OVER AREA NEXT COUPLE DAYS...AS
SEVERAL IMPULSES ROTATE THROUGH UPR FLOW. ALSO...SFC LOW TO REMAIN
SITUATED JUST TO THE WEST...SO WAA WILL PROVIDE ANOTHER COUPLE OF
WARM DAYS. EXPECT CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ETA
PROGGED LIFTED INDICES AROUND -10...CAPES IN EXCESS OF 3500
J/KG...LITTLE TO NO CAP...AND MODERATE THETA E ADVECTION. BOUNDARIES
FROM THIS MORNINGS CONVECTION MAY ALSO PROVIDE ADDITIONAL FOCI FOR
TS DVLPMT. HOWEVER...SFC CONVERGENCE APPEARS RELATIVE WEAK...SO
TRIGGERING MAY BE DIFFICULT. ACTIVITY MORE LIKELY THIS
EVENING/TONIGHT...AS LLJ STRENGTHENS. HELICITY APPEARS RELATIVELY
WEAK...SO SUPERCELL THREAT MAY BE SOMEWHAT LIMITED. MID LEVEL LAPSE
RATES APPEAR BEST OVERNIGHT...IN EXCESS OF 8 DEG C/KM. ALSO A FLOOD
RISK TODAY AND TOMORROW...AS WET GROUND ENDURES ADDITIONAL
RAINFALL...SO THAT WILL NEED TO BE MONITORED AS WELL. OTHERWISE...NO
CHANGES TO THE EXTENDED PORTION OF THE FORECAST.

SCHMIT

.EAX...
KS...NONE
MO...NONE

In the hours before

Local storm report, May 6, 12:44 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 AM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0139 AM    CAMERON                   MO   1.75 INCH HAIL
05/06/02   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MJ
Special weather statement, May 6, 12:47 AM CST, 4 hours 13 minutes before
KSZ057-103>105-MOZ014>017-021>025-028>033-037>040-043>046-061200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
147 AM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 237...IN EFFECT UNTIL 700 AM CDT MONDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...CALDWELL...CARROLL...CASS...CHARITON...CLAY...CLINTON...
COOPER...DAVIESS...GRUNDY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...
LINN...LIVINGSTON...MACON...PETTIS...PLATTE...RANDOLPH...RAY...SALINE
AND SULLIVAN.

IN KANSAS:

JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
CHILLICOTHE...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...
MOBERLY...OLATHE...PAOLA...SEDALIA...TRENTON AND WARRENSBURG.
Special weather statement, May 6, 3:01 AM CST, 1 hour 59 minutes before
KSZ057-103>105-MOZ014>017-021>025-028>033-037>040-043>046-061200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 AM CDT MON MAY 6 2002

SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...CALDWELL...CARROLL...CHARITON...CLAY...CLINTON...DAVIESS...
GRUNDY...JACKSON...LINN...LIVINGSTON...MACON...PLATTE...RANDOLPH...
RAY AND SULLIVAN.

IN KANSAS:

JOHNSON...LEAVENWORTH AND WYANDOTTE.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
CHILLICOTHE...KANSAS CITY...KIRKSVILLE...MOBERLY...OLATHE AND
TRENTON.

SEVERE THUNDERSTORM WATCH NUMBER 237 REMAINS IN EFFECT UNTIL 700 AM
CDT MONDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

CASS...COOPER...HOWARD...JOHNSON...LAFAYETTE...PETTIS AND SALINE.

IN KANSAS:

MIAMI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
HARRISONVILLE...MARSHALL...PAOLA...SEDALIA AND WARRENSBURG.
Special weather statement, May 6, 3:39 AM CST, 1 hour 21 minutes before
KSZ057-MOZ038>040-043>046-061045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 AM CDT MON MAY 6 2002

SEVERE THUNDERSTORM WATCH NUMBER 237 HAS BEEN CANCELLED AS OF 439 AM
CDT MONDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM
WATCH INCLUDE...

IN MISSOURI:

CASS...COOPER...HOWARD...JOHNSON...LAFAYETTE...PETTIS AND SALINE.

IN KANSAS:

MIAMI.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.
Local storm report, May 6, 4:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 AM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    CRAIG                     MO   .75 INCH HAIL
05/06/02   HOLT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0528 AM    MOUND CITY                MO   .75 INCH HAIL
05/06/02   HOLT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MJ
Special weather statement, May 6, 4:58 AM CST, 2 minutes before
MOZ011-012-071030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT MON MAY 6 2002

* HAZARDS EXPECTED -
SCATTERED SEVERE THUNDERSTORMS ARE LIKELY EARLY THIS MORNING IN
NORTHERN MISSOURI AND EXTREME NORTHEASTERN KANSAS...GENERALLY NORTH
OF A LINE EXTENDING FROM ATCHISON...TO CHILLICOTHE...TO KIRKSVILLE.
THE PRIMARY THREATS ARE DAMAGING WIND GUSTS AND HAIL.

ADDITIONAL SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND OVERNIGHT ACROSS THE ENTIRE AREA. PERIODS OF
THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH WEDNESDAY.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT.

DISCUSSION: MOIST AND UNSTABLE CONDITIONS WILL REMAIN ACROSS THE
AREA THROUGH WEDNESDAY. AN UPPER LEVEL TROUGH AND DRY LINE WILL
REMAIN JUST TO THE NORTH AND WEST OF MISSOURI THROUGH
TOMORROW...WITH THE TROUGH PASSING THROUGH THE REGION ON WEDNESDAY.
THIS WILL BRING PERIODS OF THUNDERSTORMS...SOME SEVERE...FOR THE
NEXT COUPLE OF DAYS. THE POTENTIAL FOR ADDITIONAL RAINFALL WILL ALSO
BRING THE THREAT OF FLOODING...PARTICULARLY TO URBAN AREAS AND
SMALL STREAMS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SCHMIT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Clay

When
May 6, 5:00 AM CST to 10:00 PM CST
Where
Clay forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

The Little Platte River near Smithville crested 3 feet above flood stage.

Flood, Clay

When
May 6, 6:00 AM CST to 10:00 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

The Fishing River near Mosby had moderate flooding. It crested 5.1 feet above flood stage.

Flood, Howard

When
May 6, 9:00 AM CST to May 7, 4:00 AM CST
Where
Howard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Moniteu Creek near Fayette crested 2.26 feet above flood stage.

Flood, Carroll

When
May 6, 9:00 AM CST to May 7, 9:00 AM CST
Where
Carroll forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Wakenda Creek had minor flooding at 2.85 feet above flood stage.

Flood, Livingston

When
May 6, 9:00 AM CST to May 7, 9:00 AM CST
Where
Livingston forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Grand River at Chillicothe crested 0.9 feet above flood stage.

Flood, Ray

When
May 6, 9:00 AM CST to May 7, 1:00 AM CST
Where
Ray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Crooked River near Richmond crested 2.5 feet above flood stage.

Flood, Chariton

When
May 6, 11:00 AM CST to May 8, 5:00 AM CST
Where
Chariton forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Moderate flooding on the Grand River near Sumner. Crest was 6 feet above flood stage.

Flood, Chariton

When
May 6, 6:00 PM CST to May 7, 6:00 PM CST
Where
Chariton forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Chariton River near Prairie Hill crested 1.6 feet above flood stage.

Flood, Johnson

When
May 7, 12:00 PM CST to May 13, 6:00 AM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Major flooding was observed on the Blackwater River near Valley City. It crested 9 feet above flood stage.

Flood, Henry

When
May 7, 12:00 PM CST to May 14, 12:00 PM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Major flooding on the South Grand River near Urich. The crest was 4.3 feet above flood stage.

Flood, Henry

When
May 7, 3:00 PM CST to May 15, 12:00 PM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Minor to moderate flooding for an extended period of time on Big Creek near Blairstown. It crested 5.7 feet above flood stage.

Flood, Saline

When
May 7, 4:00 PM CST to May 17, 4:00 PM CST
Where
Saline forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Major flooding on the Blackwater River near Blue Lick. The crest was 10.7 feet above flood stage.

Flood, Cooper

When
May 7, 6:00 PM CST to May 10, 6:00 PM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Petite Saline Creek near Boonville crested 4.3 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295277, 5295281, 5295270, 5295271, 5295272, 5295282, 5295273, 5295280, 5295275, 5295278, 5295274, 5295276, 5295279.